Statins: Why are my muscles aching?

Click to follow
Indy Lifestyle Online

"Six months ago, I doubled the amount of statins I was taking from 10mg to 20mg. Since then the muscles in my legs (and sometimes in my arms) have been aching. How common is this?"

Dr Fred Kavalier answers your health question:

Muscle aches and pains are probably the most common side-effect of statins, the family of drugs that are widely prescribed to lower cholesterol. Usually the pains are minor and unimportant. Occasionally they are severe, and very rarely they can indicate serious muscle damage, which can lead to dangerous complications.It would be wise to have a simple blood test done to check your levels of creatine kinase (CK). This is an enzyme that is contained in muscle cells. If your muscles are being damaged by the statin, the level of creatine kinase in your blood will go up. A raised CK level means that you should stop taking the statins.You should be aware that some other drugs interact with statins, making side effects more likely. These include anti-HIV drugs, anti-fungal drugs and some antibiotics. Consult your pharmacist if you are taking any other drugs.Grapefruit juice also pushes up the blood levels of statins. If you are drinking grapefruit juice, you should stop.

Please mail your questions for Dr Fred to health@independent.co.uk. He regrets that he is unable to respond personally to questions.

Comments